Tablet addiction: Look closely

Beware of self-medication!

Even minor complaints should not be treated with medication in the long run. Nasal sprays do not make you addicted, but they change the nasal mucosa, which becomes more susceptible to infections. Diuretic agents can cause deficiency symptoms. And laxatives, often misunderstood as a help to lose weight, affect the intestinal function, so that in the end often nothing works.

In case of insomnia or persistent headache, do not just grab some leftovers from the medicine cabinet, but ask the doctor first. Otherwise, you will quickly "shoot cannons at sparrows".

Hidden addiction in old age

65 percent of the dangerous benzodiazepine preparations and related remedies are prescribed to women over 50 years of age. This was the result of the current evaluation of the DAK drug data.

Unlike other addictive drugs, the young generation is hardly affected here. Rather, the consumption of prescription drugs increases with age: take in the 18- to 20-year-olds 12.5 percent per week drugs with addictive potential, it is almost twice as many among the 50- to 59-year-olds (24.6 percent). The crux: Since many sufferers do not admit their dependency, this usually remains untreated. Most people also manage to keep their addiction hidden for a long time.

Look more closely

The DAK warns against a trivialization of the problem and sees above all the physicians in the duty: "Especially older patients sleep and painkillers are often too long and too much prescribed, " said Kremer. "Physicians should pay more attention to the signs of dependence for example, when medicines have supposedly gone 'lost' and are often asked for replenishment. "

In addition, the social environment and the public should be sensitized to the topic: "We must realize that this is not about harmless remedies, with which older people can better cope with their everyday lives, " says Kremer. "The physical and emotional consequences are as devastating as with alcohol or drug addiction! "

Evidence of drug addiction

  • The affected feel the strong urge to take the drug, "fever" the intake almost.
  • The effect of the drug is decreasing, so larger amounts are required.
  • The affected persons can not or do not want to reduce their intake on their own or give it up.
  • They develop physical withdrawal symptoms when discontinuing the drug or replace it with another.
  • They spend a lot of time getting the medications, taking them and recovering from the consequences.
  • They take the medication, even though they are aware of the harmful consequences.
  • Suspected dependency if at least 3 answers apply.
Share with friends

Leave your comment